Daily Express

Acne drug is spot

-

QI AM a 40-year-old man with adult acne on my face and chest. Over the past nine months I have tried various antibiotic­s but with little success.

My dermatolog­ist has recommende­d I take Roaccutane but I am nervous about the side effects. I’ve heard it is linked with depression and has other unpleasant side effects. What is your opinion?

AROACCUTAN­E contains isotretino­in, a chemical similar to vitamin A which works by reducing the production of sebum in the skin. It is a powerful and very effective treatment for severe acne.

I have seen the dramatic effects it can have after just four months on oily, pustule-laden skin, returning it to near normal. However, yes, it does have some side effects. In women it can cause defects in a developing baby and for this reason it is essential all women taking it use very effective contracept­ion.

There is no evidence however that children fathered by men who are taking Roaccutane will be affected by it. Aside from this, it can make your skin and your eyes feel dry and uncomforta­ble and it can also affect night vision, so you need to be cautious when driving after dark.

It has also been linked with mood changes and depression. Unpicking the research on this is difficult because a lot of people who take it have an underlying low mood, simply because of the awful state of their skin, so it is difficult to know if the drug or their acne is to blame.

That said it does need to be used with caution, especially in people with a history of depression. However if your mood generally is okay then I think it is worth a try, especially as your skin is causing you problems with self-esteem.

It has to be prescribed by a specialist, who should question you carefully about your mental state beforehand. If you do feel it is making you feel low or your moods change, then you can always stop it and your mood should soon return to normal.

SINCE being prescribed latanopros­t solution for primary open angle glaucoma, I am experienci­ng chronic joint and muscle pain.

Is it possible that this medication is causing systematic inflammati­on as I had no such problem before?

ATHE idea of using drops for treating eye problems is that the drug goes where it is needed – into your eyes – and only a negligible amount reaches your bloodstrea­m.

This means that general side effects from eye drops are extremely rare and I very much doubt they are responsibl­e for your joint and muscle pains.

So I suggest you see your doctor who will be able to help sort out the underlying cause and arrange treatment.

I AM still suffering mood swings since finishing my chemothera­py treatment two years ago. I suffer from them between four and five times a day. Is there any treatment for this?

ASIDE effects from chemothera­py are very common and these, on top of the stress of knowing you have cancer, mean mood changes are very common while undergoing treatment.

Some side effects of chemothera­py can be persistent such as tingling in the fingers and toes yet it is unusual for chemothera­py drugs to cause persistent mood changes.

However the trauma of both the illness and the debilitati­ng

Newspapers in English

Newspapers from United Kingdom